TBA (17A177)

Case report: Clinical course and treatment of anti-HMGCR antibody–associated necrotizing autoimmune myopathy

Author(s)

Omer Hussein, Aadil Alghafri, Trevor Duffy, Eithne Murphy, Maurice Barry

Department(s)/Institutions

Rheumatology Department, Connolly Hospital Blanchardstown

Introduction

Necrotising autoimmune myopathy (NAM) is a recently recognised condition that presents as a subacute symmetrical proximal myopathy associated with high creatine kinase (CK) levels. It has been linked to statin exposure, 3-hydroxy-3-methylglutaryl-CoA reductase antibody (anti-HMGCR), connective tissue diseases, signal recognition particle antibody (anti-SRP), malignancy and viral infections including HIV. Statin (HMGCR inhibitors), are widely used for cardiovascular and atherosclerosis disease. Statins show few adverse effects, among these is statin-associated myopathy which is a rare but significant adverse effect.

Aims/Background

We report a case of necrotizing autoimmune myopathy (NAM) associated with autoantibody against 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) and describe the challenges in clinical and therapeutic strategies of managing this patient.

Method

We describe a case of immune-mediated necrotizing myopathy (Clinical, laboratory, radiological and histopathologic results and response to immunomodulation therapy) associated with station exposure history and positive HMGCR antibodies.

Results

A 53-year-old man presented with progressive muscles cramps and weakness in his thighs and calves associated with fatigability and arthralgia. His past medical history includes diabetes mellitus, monoclonal gammopathy of undetermined significance (MGUS) and cataract. The patient was on statin for 4 years. Investigations revealed considerably elevated serum creatine kinase (CK) level (18802 U/L), abnormal ALT (460 U/L). MRI of thighs showed extensive bilateral muscular oedema consistent with myositis. Muscle biopsy showed necrotic /degenerating fibres without evidence of inflammation. His serum tested positive for antibodies against 3-Hydroxy-3-methylglutryl-coenzyme A reductase (HMGCR). After stopping statin, the patient showed good response to high dose of corticosteroids, however this was complicated with diabetic ketoacidosis. Then he was treated with oral methotrexate which initially improved his muscle strength and CK level. Then he showed feature of relapse with progressive weakness and rising CK up to 25000 U/L. He was given intravenous methylprednisolone for three days followed by oral prednisolone. Subsequently he was treated with intravenous immunoglobulin and planned for treatment with rituximab. During his work-up he was found have evidence of hepatitis B infection with undetectable viral load. He was reviewed by infectious disease specialist and recommended antiviral therapy before commencing rituximab. Current patient’s treatment includes weekly methotrexate, monthly IVIG and six-monthly Rituximab. He showed remarkable improvement clinically and his recent CK is 1240 U/L.

Conclusions

HMGCR antibodies-associated NAM is recognized myopathic disease with challenging therapeutic strategies. Patients with this disorder require aggressive immunosuppressive treatment. Some case series explored various immunosuppressive agents, with NAM symptoms generally being less receptive to immunotherapy than the inflammatory myopathies.